Alert archive / Hawaii / Flash Flood Warnings in 2006

Flash Flood Warning 55, NWS Honolulu, HI

March 10, 2006Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Mar 10, 2006, 5:34 PM HST for Kauai County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 10, 2006, 5:34 PM HST (03:34 UTC)
Expired
Mar 10, 2006, 8:30 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Counties, with a storm outline in the text

County Kauai County, HI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 3.6 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2006-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 197 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2006-03-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
197 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
705 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WGHW50 PHFO 110340
FFWHFO
HIC007-110630-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
534 PM HST FRI MAR 10 2006

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF KAUAI IN KAUAI COUNTY

* UNTIL 830 PM HST

* AT 530 PM HST...RADAR SHOWED HEAVY RAIN ALONG A LINE FROM THE NA 
  PALI COAST TO NEAR KIPU. ALTHOUGH SHOWERS ARE MOVING NORTHWEST AT 
  15 MPH...THEY ARE DEVELOPING ALONG A LINE THAT WILL BRING HEAVY 
  RAIN TO THE SAME AREAS FOR A PROLONGED PERIOD. THE HEAVY RAIN OVER 
  THE CENTER OF THE ISLAND WILL CAUSE STREAMS TO RISE RAPIDLY...AND 
  MAY CAUSE THE HANALEI RIVER TO REACH FLOOD STAGE ONCE AGAIN.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
  HAENA...WAINIHA...HANALEI...AND NA PALI STATE PARK ON THE NORTH 
  SHORE...AS WELL AS KIPU AND PUHI ON THE SOUTHEAST SIDE. 

MOVE TO HIGHER GROUND NOW. STAY AWAY FROM STREAMS AND LOW LYING AREAS
PRONE TO FLOODING.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF STREAMS
AND COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.

DO NOT TRY TO CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR
ON FOOT. THE WATER MAY BE TOO DEEP TO CROSS SAFELY. TURN AROUND...
DON/T DROWN.

REPORT FLOODING TO POLICE OR CIVIL DEFENSE OFFICIALS FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

THIS FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 830 PM HST IF
FLASH FLOODING CONDITIONS PERSIST.

LAT...LON 2185 15945 2193 15930 2225 15945 2215 15978

$$

BIRCHARD
1 follow-up statement
000
WGHW70 PHFO 110500
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
700 PM HST FRI MAR 10 2006

HIC007-110700-
ISLAND OF KAUAI IN KAUAI COUNTY-
700 PM HST FRI MAR 10 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY UNTIL 830 PM HST...

AT 655 PM HST...RADAR SHOWED AN AREA OF HEAVY RAIN 8 MILES NORTHWEST
OF PUHI...OR ABOUT 10 MILES NORTHWEST OF LIHUE. INDIVIDUAL SHOWERS 
IN THIS AREA OF RAIN MOVED TO THE NORTHWEST AT AROUND 15 MILES AN 
HOUR...BUT NEW ONES MOVED INTO THE AREA FROM THE SOUTHEAST.

THE RAIN GAUGE ON MOUNT WAIALEALE REPORTED A RAIN RATE OF 2.1 INCHES 
AN HOUR.

THE STREAM GAUGE ON THE WAINIHA RIVER SHOWED THE RIVER STAGE RISING 
TO JUST OVER 5 FEET...APPROACHING THE FLOOD STAGE OF 6 FEET.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HAENA...WAINIHA...KILAUEA...HANALEI...PRINCEVILLE...KALALAU VALLEY...
KOKEE STATE PARK AND WAILUA.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF STREAMS
AND COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.

BE ESPECIALLY CAUTIOUS AT NIGHT SINCE IT IS HARDER TO SEE FLASH
FLOODING IN THE DARK. AVOID TRAVEL.

IF YOU MUST TRAVEL...STAY ALERT FOR FLOODING AND NEVER ATTEMPT TO 
CROSS FAST-FLOWING OR RISING WATER IN A VEHICLE OR ON FOOT. MANY 
PEOPLE DIE TRYING TO DRIVE ACROSS FLOODED ROADWAYS. TURN AROUND... 
DON/T DROWN.

ESCAPE RISING WATER BY CLIMBING DIRECTLY TO HIGHER GROUND. NEVER TRY
TO OUTRACE A FLOOD...EITHER ON FOOT OR IN A VEHICLE. DO NOT CAMP 
NEAR STREAMS OR OTHER AREAS SUBJECT TO FLOODING.

A FLASH FLOOD WATCH CONTINUES FOR KAUAI...NIIHAU...AND OAHU UNTIL 4 
AM SATURDAY.

THE FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 830 PM HST IF
FLASH FLOODING PERSISTS.

LAT...LON 2185 15945 2193 15930 2225 15945 2215 15978

$$

RYSHKO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 10, 4:00 PM HST, 1 hour 34 minutes earlier.

Area forecast discussion, Mar 10, 4:00 PM HST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 PM HST FRI MAR 10 2006

.SYNOPSIS...
AS A SURFACE TROUGH WEST OF KAUAI MOVES SLOWLY WEST...THE THREAT OF
HEAVY RAIN OVER THE WESTERN END OF THE ISLAND CHAIN WILL SLOWLY
DIMINISH. HOWEVER...THE WEATHER WILL REMAIN UNSETTLED WELL INTO NEXT
WEEK...WITH TRADE WINDS FOCUSING THE SHOWERS OVER WINDWARD AND MAUKA
AREAS SUNDAY AND MONDAY. MORE WIDESPREAD RAINFALL IS POSSIBLE ONCE
AGAIN AROUND THE MIDDLE OF NEXT WEEK.

&&

.DISCUSSION...
CURRENTLY...A WEAK AREA OF LOW PRESSURE EXISTS JUST TO THE WEST OF
KAUAI...WITH LOW CLOUD MOTIONS INDICATING THE POSSIBILITY OF A WEAK
SURFACE LOW NEAR 22N 163W. WHETHER A SURFACE LOW OR SHARP SURFACE
TROUGH EXISTS IN THIS AREA IS NOT OF MUCH SIGNIFICANCE FOR ISLAND
WEATHER...AS LOW LEVEL CONVERGENCE EAST OF THIS FEATURE IS
RESPONSIBLE FOR FUELING THE HEAVY RAINFALL OVER THE WESTERN END OF
THE ISLAND CHAIN. RADAR DETECTS MOISTURE POOLED TO THE SOUTH OF
KAUAI AND OAHU...BUT THE AREA OF RAIN HAS DECREASED IN BOTH COVERAGE
AND INTENSITY OVER THE PAST FEW HOURS. DAYTIME HEATING...AMPLE LOW
LEVEL MOISTURE AND OUR MODERATELY UNSTABLE AIR MASS HAS LED TO THE
DEVELOPMENT OF HEAVY SHOWERS ALONG THE KONA SLOPES OF THE BIG ISLAND
THIS AFTERNOON...WITH IMPRESSIVE SHOWER COVERAGE ABOVE ABOUT 2000
THOUSAND FEET.

THE TROUGH/WEAK LOW IS FORECAST TO WEAKEN IN PLACE WEST OF KAUAI...
AND THEN MOVE WEST AND DISSIPATE ON SUNDAY. CONVERGENCE EAST OF THIS
BOUNDARY WILL CONTINUE TO THREATEN KAUAI COUNTY AND OAHU WITH HEAVY
RAINFALL OVERNIGHT...DESPITE THE NOTED SHORT TERM DECREASE IN SHOWER
COVERAGE. THEREFORE...HAVE ELECTED TO EXTEND THE FLASH FLOOD WATCH
THROUGH SATURDAY MORNING FOR THE ISLANDS FROM OAHU WESTWARD.

AS THE SURFACE TROUGH WEAKENS ON SUNDAY...A MID AND UPPER LEVEL
TROUGH BEGINS TO APPROACH FROM THE WEST WHILE DEEPENING. WHILE THE
SURFACE /TRADE WIND/ FLOW DOES NOT APPEAR TO BE AFFECTED BY THIS
DISTURBANCE ALOFT...COLD TEMPERATURES IN THE MID LEVELS WILL LIKELY
ACT TO DESTABILIZE THE ATMOSPHERE LATE SUNDAY THROUGH MONDAY. THIS
WILL LIKELY TAKE THE FORM OF A WET TRADE WIND PATTERN...WITH
SHOWERS FOCUSING WINDWARD AND MAUKA. THIS LOW ALOFT WEAKENS ON
TUESDAY...AND WILL LIKELY LEAD TO A DECREASE IN SHOWER COVERAGE AT
THAT TIME...BUT THIS MAY NOT LAST LONG. BY WEDNESDAY A CUT OFF LOW
DEVELOPS NORTHWEST OF THE ISLANDS...WITH THE LOW LEVEL FLOW BECOMING
SOUTHEASTERLY NEAR THE ISLANDS ONCE AGAIN. THIS COULD LEAD TO
ANOTHER ROUND OF WIDESPREAD HEAVY RAIN FOR THE ISLANDS FROM
WEDNESDAY ONWARD. GIVEN THIS IS DAY 5 IN MODEL RUNS...IT NEEDS TO BE
TAKEN WITH A GRAIN OF SALT...BUT IT IS WORTH NOTING THAT GLOBAL
MODELS SHARE A CONSENSUS ON THE PRESENCE OF A CUT OFF LOW...WHICH
ADDS SOME CREDIBILITY TO THE IDEA.

&&

.MARINE...
A HIGH SURF ADVISORY WILL REMAIN IN EFFECT FOR EAST FACING SHORES
OVERNIGHT DUE TO THE PRESENCE OF STRONGER TRADE WINDS OFFSHORE TO
THE EAST AND NORTHEAST OF THE ISLANDS. THIS HIGH SURF IS EXPECTED TO
GRADUALLY DIMINISH TONIGHT. SURF ALONG SOUTH FACING SHORES IS
ELEVATED TODAY...AND WILL DECREASE SLIGHTLY SATURDAY. ALTHOUGH AN
ADVISORY HAS NOT BEEN ISSUED...MARINERS AND BEACHGOERS SHOULD BE
AWARE OF THE UNSEASONABLE SWELL ALONG SOUTH FACING SHORES. THE SMALL
CRAFT ADVISORY FOR WINDWARD WATERS HAS ALSO BEEN EXTENDED THROUGH
EARLY SATURDAY MORNING AS THE GRADIENT EAST OF THE SURFACE TROUGH...
OVER THE ISLANDS...REMAINS RATHER TIGHT. AS THE TROUGH WEAKENS AND
DISTANCES ITSELF FROM OUR COASTAL WATERS...EXPECT WINDS TO DIMINISH
SLIGHTLY ON SATURDAY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FOR NIIHAU KAUAI AND OAHU THROUGH 4 AM SATURDAY.
SMALL CRAFT ADVISORY FOR ALL CHANNELS EXCEPT KAUAI CHANNEL..AND ALL
WINDWARD WATERS THROUGH 4 AM SATURDAY.

&&

BIRCHARD

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 11, 2:34 AM HSTFlash Flood WarningHFOKauai3 hr
Mar 11, 5:25 AM HSTFlash Flood WarningHFOKauai3 hr

Nearby

Flash Flood Warnings in Hawaii, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.